Complexity of the Bollobás-Riordan Polynomial

Exceptional Points and Uniform Reductions
  • Markus Bläser
  • Holger Dell
  • Johann A. Makowsky
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 5010)


The coloured Tutte polynomial by Bollobás and Riordan is, as a generalization of the Tutte polynomial, the most general graph polynomial for coloured graphs that satisfies certain contraction-deletion identities. Jaeger, Vertigan, and Welsh showed that the classical Tutte polynomial is #P-hard to evaluate almost everywhere by establishing reductions along curves and lines.

We establish a similar result for the coloured Tutte polynomial on integral domains. To capture the algebraic flavour and the uniformity inherent in this type of result, we introduce a new kind of reductions, uniform algebraic reductions, that are well-suited to investigate the evaluation complexity of graph polynomials. Our main result identifies a small, algebraic set of exceptional points and says that the evaluation problem of the coloured Tutte is equivalent for all non-exceptional points, under polynomial-time uniform algebraic reductions.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Averbouch, I., Makowsky, J.A.: The complexity of multivariate matching polynomials (January 2007) (preprint)Google Scholar
  2. 2.
    Bläser, M., Dell, H.: Complexity of the cover polynomial. In: Arge, L., Cachin, C., Jurdziński, T., Tarlecki, A. (eds.) ICALP 2007. LNCS, vol. 4596, pp. 801–812. Springer, Heidelberg (2007)CrossRefGoogle Scholar
  3. 3.
    Bläser, M., Hoffmann, C.: On the complexity of the interlace polynomial. arXiv:0707.4565 (2007)Google Scholar
  4. 4.
    Blum, L., Cucker, F., Shub, M., Smale, S.: Complexity and real computation. Springer, New York (1998)Google Scholar
  5. 5.
    Bollobás, B.: Modern Graph Theory. Springer, Heidelberg (1999)Google Scholar
  6. 6.
    Bollobás, B., Riordan, O.: A Tutte polynomial for coloured graphs. Combinatorics, Probability and Computing 8(1-2), 45–93 (1999)CrossRefMathSciNetzbMATHGoogle Scholar
  7. 7.
    Bürgisser, P., Clausen, M., Shokrollahi, M.A.: Algebraic Complexity Theory. In: Grundlehren der mathematischen Wissenschaften, February 1997. Springer, Heidelberg (1997)Google Scholar
  8. 8.
    Dong, F.M., Koh, K.M., Teo, K.L.: Chromatic Polynomials and Chromaticity of Graphs. World Scientific, Singapore (2005)zbMATHGoogle Scholar
  9. 9.
    Goldberg, L.A., Jerrum, M.: Inapproximability of the Tutte polynomial. In: Johnson, D.S., Feige, U. (eds.) STOC, pp. 459–468. ACM, New York (2007)Google Scholar
  10. 10.
    Jaeger, F., Vertigan, D.L., Welsh, D.J.A.: On the computational complexity of the Jones and Tutte polynomials. Mathematical Proceedings of the Cambridge Philosophical Society 108(1), 35–53 (1990)MathSciNetzbMATHCrossRefGoogle Scholar
  11. 11.
    Kauffman, L.H.: A Tutte polynomial for signed graphs. Discrete Applied Mathematics 25, 105–127 (1989)CrossRefMathSciNetzbMATHGoogle Scholar
  12. 12.
    Linial, N.: Hard enumeration problems in geometry and combinatorics. SIAM J. Algebraic Discrete Methods 7(2), 331–335 (1986)CrossRefMathSciNetzbMATHGoogle Scholar
  13. 13.
    Lotz, M., Makowsky, J.A.: On the algebraic complexity of some families of coloured Tutte polynomials. Advances in Applied Mathematics 32(1), 327–349 (2004)CrossRefMathSciNetzbMATHGoogle Scholar
  14. 14.
    Makowsky, J.A.: Algorithmic uses of the Feferman-Vaught theorem. Annals of Pure and Applied Logic 126, 1–3 (2004)CrossRefMathSciNetGoogle Scholar
  15. 15.
    Makowsky, J.A.: From a zoo to a zoology: Towards a general theory of graph polynomials. Theory of Computing Systems (2008), ISSN 1432-4350Google Scholar
  16. 16.
    Sokal, A.D.: The multivariate Tutte polynomial (alias Potts model) for graphs and matroids. In: Webb, B.S. (ed.) Surveys in Combinatorics. London Mathematical Society Lecture Note Series, vol. 327, pp. 173–226. Cambridge University Press, Cambridge (2005)Google Scholar
  17. 17.
    Stanley, R.P.: Acyclic orientations of graphs. Discrete Mathematics 306(10-11), 905–909 (2006)CrossRefzbMATHGoogle Scholar
  18. 18.
    Welsh, D.J.A.: Matroid Theory. London Mathematical Society Monographs, vol. 8. Academic Press, London (1976)zbMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2008

Authors and Affiliations

  • Markus Bläser
    • 1
  • Holger Dell
    • 2
  • Johann A. Makowsky
    • 3
  1. 1.Saarland UniversitySaarbrückenGermany
  2. 2.Humboldt University of BerlinBerlinGermany
  3. 3.Technion-Israel Institute of TechnologyHaifaIsrael

Personalised recommendations